The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary


Dealing With Side Effects

Part of A Practical Guide to HIV Drug Side Effects


 1  |  2  |  Next > 

Dealing With Side Effects

Credit: Kevin Massé

What Are Side Effects? Why Do They Happen?

Medications often produce more than one effect in the body. In the case of antibiotics, for example, there is the desired effect (killing a bacterial infection) and there are also unintended effects (the nausea or changes in taste that antibiotics can cause.) These unintended effects are called drug side effects, and they can range from mild to annoying to life-threatening.

Some side effects will create obvious changes you can see or feel; others will not. Instead, they will cause changes in lab results. For example, you might not feel it if a drug stresses your liver. But your lab results will show changes in liver enzymes or liver function tests that will tell your doctor the drug has a negative effect on your liver.

Other side effects can be more difficult to determine since they can develop very slowly over time. For example, it is thought that some antiretroviral drugs can cause or contribute to bone disease. However, this is something that can often not become obvious for many years. As a result, the relationship between a particular drug and a particular side effect can be hard to pinpoint.

In this guide, we focus on the short-term side effects commonly faced by people living with HIV. There are other, long-term health issues that can also affect people with HIV more often than HIV-negative people. These include heart disease, bone disease and brain function issues. CATIE has other information on those topics. Visit or call 1-800-263-1638 for more information.


Starting Treatment, Adjusting to Treatment

Many antiretroviral drugs that keep HIV under control have side effects, causing changes of various kinds. But not all people with HIV who take antiretroviral therapy or other medications for HIV-related conditions will experience side effects from their drugs. We are lucky to be living in an era in which many of the newer medications used to treat HIV cause far fewer side effects than were seen in the early years of the HIV epidemic.

Many people are able to stay on their medications for years with few, if any, side effects. When side effects do occur, they are often only temporary and will disappear after a few days or weeks. There can, however, be side effects that last as long as the drugs are continued; in some cases, these side effects will remain even after the drugs are stopped.

People who are considering antiretroviral therapy are often concerned about side effects. Here's something to consider: If you talk to your doctor about possible side effects before starting treatment, you will be better prepared to deal with temporary, minor problems that can happen as you adjust to treatment. If there is a side effect that can be severe or life-threatening, you will know what to watch for.

People sometimes experience headaches, nausea, muscle pain, diarrhea or dizziness while their bodies adjust to a new medication. These side effects may disappear in two to six weeks. The same can hold true for other, more specific symptoms. In general, as the body adjusts to a medication, many symptoms can diminish or become more manageable.

Many people who start antiretroviral therapy find the side effects to be much more manageable than they expected. At the least, knowing the side effect will improve over time can make it easier to convince yourself to stick with a particular medication.

If side effects are a problem for you, remember you are not alone. Countless others are feeling the same thing. Even if your symptoms seem too awful to handle, talk to others and ask what has worked for them. Try to hang in there for at least six to eight weeks after your medication is introduced, if you possibly can.

Even if you've been taking a drug for a while, new side effects can appear at any time. Never say to yourself: "I've been on this drug combination for three years so what I'm feeling couldn't possibly be tied to the medications." It could.

Figuring Out the Cause of What You Are Feeling

Always seek a full diagnosis from your doctor regarding all symptoms. What you're feeling could be from your medication, but it could also be a hormone problem, a nutrient deficiency, an infection, depression, HIV infection itself or something else.

Determining what could be contributing to a given side effect can be difficult, and an obvious place to start is by discussing the problem with your doctor. Doctors who have worked with many people living with HIV are usually familiar with the majority of likely drug side effects.

You can also look at the information available on a particular drug. The product monograph or prescribing information for a drug -- the official, approved document that summarizes what is known about it -- will normally contain a fairly comprehensive list of all known side effects. In some cases, these lists can be very long and seem to include every possible side effect known. However, if you see a symptom you are experiencing listed as one of the common side effects, this is a hint your drug could be the cause.

Two other things are important to remember. First, it is always possible that you could be the first patient to ever experience a particular side effect. This isn't likely, but it is possible. The fact you don't see a side effect listed does not mean it is impossible the drug is causing this problem in you.

Second, even if a drug does contribute to a particular problem, it might not be the sole cause. Many symptoms, like diarrhea, fatigue, headache and others, have many possible causes. Before you conclude that a drug is the only cause of your symptom, consider the other possibilities. If a drug is otherwise working well for you, you don't want to discontinue it needlessly.

In each section of this guide, we discuss the possible contributing causes of symptoms to help you untangle what's causing what.

Talking to Your Doctor

Many people don't bring up all of their current problems when they meet with their doctors. This can be because of the limited time available during an office visit. Some people feel that all they have time to discuss with their doctors is their latest lab results, and not all doctors will specifically ask questions about side effects.

If you feel you want more time to discuss the side effects of your treatment, book a separate appointment to discuss the issue. Or consider your pharmacist as another source of information. Pharmacists have a broad base of knowledge about drug side effects and most have computerized systems that put a great deal of information at their fingertips. Your pharmacist can be a valuable resource.

It is crucially important that you bring up the topic of side effects. If you don't mention that you regularly experience diarrhea or that your fatigue never seems to go away, then your doctor can't offer help. Do not minimize your symptoms when you are discussing them. Be very clear on the extent of the problem. Feeling like you don't want to make a fuss, or vaguely mentioning a problem without really describing how difficult it is for you, is not appropriate in this situation. Your doctor could conclude the problem is minor when, in fact, it's a big concern for you. The one problem that is certain not to be addressed by your doctor is the one that you don't mention.

With full information, your doctor can fully understand what could be contributing to a side effect and develop a plan to treat it. This can include multiple steps, depending on what possible causes have been identified.

 1  |  2  |  Next > 

Related Stories

Side Effect Chart: An Abbreviated, At-a-Glance Guide to HIV Drug Side Effects
More on HIV Medication Side Effects

  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.